UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 110

of 'Overview of neurologic complications of non-platinum cancer chemotherapy'

110
TI
Paclitaxel-induced neuropathy.
AU
Postma TJ, Vermorken JB, Liefting AJ, Pinedo HM, Heimans JJ
SO
Ann Oncol. 1995;6(5):489.
 
BACKGROUND: Paclitaxel (Taxol) is a new antineoplastic agent derived from the bark of the western yew, Taxus brevifolia, with important activity against several tumors such as ovarian cancer, breast cancer, lung cancer and head and neck cancer. Because it promotes microtubule assembly, neuropathy occurs as one of its toxic side effects. Our purpose was to evaluate the incidence, severity, dose-dependency and reversibility of paclitaxel-induced neuropathy.
PATIENTS AND METHODS: We prospectively studied 27 patients treated with single-agent paclitaxel at three dose levels. Paclitaxel was administered by 3-hour intravenous infusion every three weeks in all patients, and if possible, all were evaluated neurologically before paclitaxel, after every other cycle and after discontinuation of therapy. We used a standardized questionnaire and neurologic examination with emphasis on neuropathic symptoms and signs. The severity of symptoms and signs was scored. Quantitatively, vibratory perception threshold (vibrameter) and grip strength (dynamometer) were measured.
RESULTS: Six, 14 and seven patients were treated with 135 mg/m2, 175 mg/m2 and 250-300 mg/m2, respectively. Neuropathic symptoms occurred in 50%, 79% and100%, neuropathic signs in 83%, 86% and 100%, and dose-limiting neurotoxicity in 0%, 21% and 71% of patients, respectively. Neurotoxicity progressed with higher cumulative dose and was more pronounced with higher dose per course. Paclitaxel-induced neuropathy was predominantly sensory in character, though minor motor signs were present. Follow-up data of 12 patients after discontinuation of paclitaxel therapy showed that paclitaxel-induced neuropathy is at least partially reversible.
CONCLUSIONS: Paclitaxel-induced neuropathy is a dose-dependent phenomenon, occurring with higher cumulative dose and higher dose per cycle. Using 3-weekly 3-hour infusions of paclitaxel, dose-limiting neurotoxicity can be expected in patients treated with 250 mg/m2 or more each cycle.
AD
Department of Neurology, Free University Hospital, Amsterdam, The Netherlands.
PMID